May 25 2012
A research team led by the University of Melbourne and Monash University, Australia, has discovered why people can develop life-threatening allergies after receiving treatment for conditions such as epilepsy and AIDS.
The finding could lead to the development of a diagnostic test to determine drug hypersensitivity.
The study published in the journal Nature, revealed how some drugs inadvertently target the immune system to alter how the body's immune system perceives it's own tissues, making them look foreign.
The immune system then attacks the foreign nature of the tissues as if they were incompatible transplants.
The study showed the biological mechanisms by which a person's exact tissue type determined whether they would develop the drug allergy or not.
Professor James McCluskey of the Department of Microbiology and Immunology at the University of Melbourne said this was a significant discovery uncovering the molecular basis of a group of drug hypersensitivities.
"A whole class of drug allergy is likely to be explained by this discovery," said Professor McCluskey who led the study with Professor Tony Purcell from the University of Melbourne's Bio21 Institute and Professor Jamie Rossjohn from Monash University.
"There are several drugs that can cause life threatening skin rashes and other symptoms such as fever, diarrhea, muscle aches and pains.
"A simple blood test may help to predict adverse reactions in the treatment of a broad range of conditions like AIDS, epilepsy, gout and infections."
The study was conducted by PhD student Patricia Illing of the University of Melbourne's Department of Microbiology and Immunology, who used a combination of cellular immunology, mass spectrometry and structural biology at the Australian Synchrotron to define the changes in how the immune system recognised the body's own tissue, in human samples.
Researchers said the next step was to prove this mechanism in other drug allergies linked to an individual's tissue type and to establish testing of patients prior to receiving drugs to avoid the drug reactions.